I had level c3/c4 disc replacement surgery. Two weeks afterward I fell into severe depression. Is it possible that the depression was caused by the spinal cord decompression? I had the herniated disc for 5 years with severe compression. Could the change have caused the depression or perhaps the general anesthesia?
A. It is difficult to pinpoint the source of the depression, especially when I have so little information about your situation. Broadly speaking, it is likely that the depression is related to your surgery. You mentioned the possibility of anesthesia causing the depression. If anesthesia were the cause, the depression might have emerged sooner. That is, if anesthesia were the source of the depression, it might not have taken two weeks to surface. It may be unusual for anesthesia to affect your mood a full two weeks after the surgery but it still may be possible. To know for certain whether or not anesthesia could be the cause, it’s best to contact your doctor or anesthesiologist and ask them directly.
What about pain medication? Pain medication interferes with your mood and can cause severe mood swings. Depression and changes in mood are common side effects of some pain medications.
What about other medications you are taking? They may be affecting your mood as well.
Having a back operation is a major ordeal. It can take months or years to fully recover. The recovery process can be very painful. You might have to learn how to walk correctly again. You may be bedridden for weeks or even longer. The reality of your situation might be the cause of your depression.
John Lauerman writes in Harvard Magazine that major surgery can have significant psychological after-effects. After a major surgical procedure, he says that some people feel vulnerable and anxious. They may feel unsure about the recovery process. They lack the energy they once had before an operation. They may have trouble sleeping. They may lose their appetite, and much more.
Essentially, major surgery disrupts your life. It’s usually painful and unpleasant. When you are not feeling well physically, it is understandable that you’d feel depressed. Everything that you’d normally do when you’re feeling well is much more challenging when you’re not physically well.
It would be advantageous if you spoke to your doctor about your post-surgery depression. There may be a medication that you could take temporarily that helps your mood to stabilize. It would also be helpful to surround yourself with a good support system. Having a strong support system can help improve your mood while you recover. I wish you well.
Last reviewed: By John M. Grohol, Psy.D. on 29 Dec 2008
Randle, K. (2008). Post-Surgery Depression?. Psych Central. Retrieved on December 11, 2013, from http://psychcentral.com/ask-the-therapist/2008/12/29/post-surgery-depression/